Florida, 2018Hail and Damaging Winds in Florida, April 15, 2018
April 15, 2018 · NWS MLB · 10 events in 5 counties and zones
The Storm Prediction Center had designated a slight change of severe weather for all of east central Florida. A high amplitude shortwave over the Mississippi River Valley quickly moved south across the Florida peninsula during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Storm Prediction Center had designated a slight change of severe weather for all of east central Florida. A high amplitude shortwave over the Mississippi River Valley quickly moved south across the Florida peninsula during the afternoon and evening hours. A cold front associated with the intensifying trough was also observed crossing the Florida peninsula. Ahead of the cold front moderate thermodynamic instability with 700mb temperatures between -7 to -8 degrees Celsius, and 500mb between -9 to -10 degrees Celsius, resulting in lapse rates of 6-6.5 C/km. 90 knot winds atop a het streak over the north central Gulf of Mexico created resulting flow from the southwest. Numerous showers and thunderstorms developed along the cold front, eventually forming a line that crossed across all of east central Florida. Several thunderstorms became severe and produced wind damage in Orange and Volusia counties, as well as severe winds in Brevard and Indian River counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 15, 8:52 AM EST, 4 hours 48 minutes earlier.
Area forecast discussion, Apr 15, 8:52 AM EST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
952 AM EDT Sun Apr 15 2018
.DISCUSSION...
...Potential for Strong to Severe Storms This Afternoon and
Evening...
...Warm and windy. Lake Wind/Small Craft Advisories in Effect...
Muggy and windy this morning ahead of front, with gusty south winds
and dew points in the low/mid 70s across much of the area. Latest
HRRR run indicates a few cells begin to form midday ahead of the
main squall line and become scattered through the mid afternoon.
These cells could become strong/severe ahead of the main squall
line, which looks to reach the northwest sections late afternoon
then quickly sweeps southeast across the area through the evening
and offshore before midnight. Latest SPC outlook places the slight
risk across the northern half of the peninsula, where the highest
deep layer shear will exist...with damaging straight line winds as
the main threat. However, areas south expected to have stronger
daytime heating and slightly more directional shear in the lower
levels, so strong/severe storms also remain a concern through the
southern sections of EC FL. May make a few tweaks to short range for
trends but no major changes anticipated with late morning updates.
&&
.AVIATION...S-SE winds increasing to 16-24kt with frequent higher
gusts through this afternoon. Increasing cig/vsby reductions this
afternoon with MVFR in widespread SHRA with ocnl IFR/LIFR TSRA with
sfc winds G35KT.
&&
.MARINE...SCA remains in Effect for all EC FL Coastal Waters.
(prev) Today-Tonight...Hazardous boating conds as a strong cold
front sweeps thru central FL. Prefrontal squall line anticipated aft
midday with nmrs shras/sct tsras moving SW to NE...sfc wind G35KTs
or higher psbl with storms mvg offshore. Moderate to fresh S/SE
breeze at daybreak, bcmg fresh to strong by midday before veering to
S/SW by late aftn/early evng with the passage of the squall line.
Winds bcmg a moderate to fresh W/NW breeze overnight as the front
pushes in with precip ending from NW to SE. Seas building to 6-8FT
nearshore and 8-10FT offshore by late aftn...subsiding to 4-6FT
nearshore and 6-8FT offshore aft midnight as winds veer to a more
westerly component. Significant short pd chop expected with the
dvlpg offshore breeze.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory from 10 AM this morning to 8 PM EDT this
evening for Coastal Volusia County-Indian River-Inland
Volusia County-Martin-Northern Brevard County-Northern Lake
County-Okeechobee-Orange-Osceola-Seminole-Southern Brevard
County-Southern Lake County-St. Lucie.
AM...Small Craft Advisory until 10 AM EDT Monday for Flagler Beach to
Volusia-Brevard County Line 0-20 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm.
Small Craft Advisory until 4 PM EDT Monday for Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Volusia-Brevard County
Line to Sebastian Inlet 20-60 nm.
&&
Glitto/Cristaldi/SmithHazardous weather outlook, Apr 15, 6:46 AM EST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
746 AM EDT Sun Apr 15 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152145-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
746 AM EDT Sun Apr 15 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
There will be a slight risk of severe storms today as a strong
late season cold front moves across the Gulf of Mexico toward the
Florida peninsula. A squall line is expected to develop ahead of
the front that will bring an organized band of showers and
thunderstorms this afternoon and this evening. Strong and damaging
wind gusts, frequent lightning, and small hail will be possible.
as well as a brief tornadoes. People should monitor forecasts
today, especially those involved in outdoor events.
.HIGH WIND IMPACT...
Brisk southerly winds will prevail ahead of a strong cold front
that will push through central Florida this evening. Sustain winds
between 20 and 25 mph are expected, with frequent higher gusts. A
Lake Wind Advisory will be in effect between 10 AM and 8 PM today.
.MARINE THUNDERSTORM GUST IMPACT...
A squall line is expected to push across central Florida today
that will bring an organized band of showers and thunderstorms
this afternoon and this evening. Wind gusts of 35 knots or
greater, frequent lightning, and small hail will be possible,
especially as the storms approach and move off the east Florida
coast. Boaters should take steps to prepare for these storms.
.WATERSPOUT IMPACT...
An organized squall line is expected to push across central
Florida this afternoon and this evening that may produce brief
waterspouts over the coastal waters and the inland lakes.
.WIND AND SEA IMPACT...
A fresh to strong southerly breeze will develop over the Atlantic
waters today as a late season cold front pushes across the Gulf of
Mexico. These winds will generate hazardous boating conditions as
seas build to 6 to 8 feet nearshore and 8 to 10 feet offshore.
Winds will shift to the west and northwest overnight as the cold
front pushes through central Florida. While the developing
offshore flow will result in lower wave heights, it also will
produce rough, short period chop. A Small Craft Advisory is in
effect from Flagler Beach to Jupiter Inlet out to 60 nautical
miles.
.RIP CURRENT IMPACT...
Brisk southerly winds in the surf zone today will produce a strong
longshore current flowing from the south toward the north. To avoid
the northward pull of a longshore current, swim toward shore, and
never swim directly against the ocean current. Check with your local
beach patrol for additional information about ocean hazards. Always
swim within sight of a lifeguard, and never swim alone.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Winds will diminish into Monday, but will remain strong enough to
require a Small Craft Advisory into the afternoon hours.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.
Bragaw/Cristaldi
In the hours before
Special weather statement, Apr 15, 1:05 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Melbourne FL
205 PM EDT SUN APR 15 2018
FLZ054-058-151845-
Okeechobee FL-Indian River FL-
205 PM EDT SUN APR 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OKEECHOBEE AND
SOUTHWESTERN INDIAN RIVER COUNTIES UNTIL 245 PM EDT...
At 203 PM EDT, Doppler radar was tracking a strong thunderstorm near
Okeechobee, moving north at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Treasure Island, Okeechobee, Blue Cypress Lake, Fort Drum and Four
Seasons Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Okeechobee, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 2717 8088 2717 8091 2719 8091 2720 8094
2722 8095 2722 8097 2764 8098 2764 8087
2778 8088 2777 8067 2719 8075 2721 8079
2720 8083 2715 8087
TIME...MOT...LOC 1803Z 184DEG 45KT 2722 8088
CristaldiSpecial weather statement, Apr 15, 1:10 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
210 PM EDT SUN APR 15 2018
FLZ044-144-151845-
Northern Lake County FL-Southern Lake County FL-
210 PM EDT SUN APR 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAKE COUNTY UNTIL
245 PM EDT...
At 209 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of The Villages to near Wildwood
to 6 miles south of Bushnell. Movement was north at 45 mph.
Winds in excess of 45 mph will be possible with these storms.
Locations impacted include...
Leesburg, Lady Lake, Emeralda, The Villages and Lake Griffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near the Harris Lake chain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 2896 8195 2896 8181 2857 8195
TIME...MOT...LOC 1809Z 195DEG 40KT 2893 8205 2879 8205 2856 8210
Cristaldi
Special weather statement, Apr 15, 1:28 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Melbourne FL
228 PM EDT SUN APR 15 2018
FLZ044-045-144-151915-
Northern Lake County FL-Orange FL-Southern Lake County FL-
228 PM EDT SUN APR 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR LAKE AND NORTHWESTERN ORANGE
COUNTIES UNTIL 315 PM EDT...
At 228 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lady Lake to near Lake Louisa. Movement
was northeast at 40 mph.
Winds in excess of 45 mph will be possible with these storms.
Locations impacted include...
Apopka, Leesburg, Eustis, Tavares and Lady Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2896 8193 2896 8166 2905 8166 2906 8164
2927 8164 2921 8162 2920 8159 2882 8146
2838 8184 2887 8195 2892 8195
TIME...MOT...LOC 1828Z 207DEG 35KT 2890 8191 2850 8181
CristaldiThunderstorm Wind, Lake
- When
- April 15, 1:40 PM EST
- Where
- Lake County, 0.92 mi NW of Lake Harris
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 28.780, -81.830
A resident on the shore of Lake Harris near Leesburg relayed reports of wind damage associated with a strong thunderstorm. There was damage to a pool enclosure, siding on the home, and roof of a dock. Winds are estimated between 50-55 mph.
Thunderstorm Wind, Orange
- When
- April 15, 2:05 PM EST
- Where
- Orange County, 1.51 mi NNW of Apopka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 28.690, -81.510
A trained spotter reported several large branches down in Apopka, with winds estimated at 60 mph during a severe thunderstorm.
Thunderstorm Wind, Orange
- When
- April 15, 2:05 PM EST
- Where
- Orange County, 2.16 mi SSE of Pine Hills
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 28.520, -81.420
Pictures relayed by local broadcast media shows a large tree that fell on a car and caused power outages in the area. Winds were estimated at 50-55 mph with the strong storm.
Thunderstorm Wind, Volusia
- When
- April 15, 2:35 PM EST
- Where
- Volusia County, 0.46 mi SE of De Land Bob Lee Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.096, -81.314
A trained spotter reported wind damage north of Deland associated with a severe thunderstorm. The spotter reported several large tree branches, some up to 2 feet in diameter, were snapped from oak trees at the 3300 block of Black Willow Trail. Winds are estimated around 60 mph.
Thunderstorm Wind, Brevard
- When
- April 15, 2:47 PM EST
- Where
- Brevard County, 0.69 mi S of Merritt Is
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 28.340, -80.720
A trained spotter reported minor damage associated with estimated 50-55 mph winds due to a strong thunderstorm. The spotter reported the winds knocked over outdoor items and knocked over a sailboat boom.
Thunderstorm Wind, Volusia
- When
- April 15, 3:05 PM EST
- Where
- Volusia County, 1.92 mi SSE of Allandale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.093, -80.972
A trained spotter reported wind damage associated with a severe thunderstorm in Port Orange. The spotter reported four trees were uprooted on Williamson Boulevard about a quarter mile north of Pioneer Trail. Two of the trees were blocking the roadway. Estimated winds of 60 mph with this storm.
Thunderstorm Wind, Brevard
- When
- April 15, 3:10 PM EST
- Where
- Brevard County, 1.61 mi SSE of Playalinda Beach
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 28.527, -80.774
US Air Force wind tower 1007 measured a peak wind gust of 67 mph from the south.
Thunderstorm Wind, Brevard
- When
- April 15, 3:50 PM EST
- Where
- Brevard County, 0.41 mi SW of Shiloh
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 28.776, -80.804
US Air Force wind tower 0421 measured a peak wind gust of 74 mph from the southwest.
Hail, Indian River
- When
- April 15, 3:51 PM EST
- Where
- Indian River County, 1.65 mi W of (Vrb)vero Beach Muni
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.646, -80.447
A trained spotter reported penny sized hail in Vero Beach near the intersection of 26th Street and 58th Avenue.
Thunderstorm Wind, Indian River
- When
- April 15, 3:55 PM EST
- Where
- Indian River County, 1 mi SSE of Indian River Shrs
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 27.656, -80.376
The ASOS at the Vero Beach Airport, KVRB, measured a peak wind gust of 62 mph from the west.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, April 15, 201812 injured · $24 million · EF3 · 31 events
- Tornadoes and Flash Flooding in North Carolina, April 15, 20181 death · 2 injured · $65 million · EF2 · 36 events
- Marine Strong Wind in North Atlantic Coastal Waters, April 15, 20182 deaths · 2 injured · 1 event
- Tornadoes and Hail in North Carolina, April 15, 20187 injured · $2.3 million · EF1 · 10 events
- Tornadoes and Damaging Winds in South Carolina, April 15, 2018$200 · EF2 · 39 events
- Tornado and Damaging Wind in Ohio, April 15, 20181 injured · $125,000 · EF1 · 2 events
- Flash Flood and Hail in North Carolina, April 15, 2018$201,000 · 2 in hail · 14 events
- Tornado and Hail in South Carolina, April 15, 20181 injured · $90,000 · EF0 · 10 events
- Flooding and Heavy Rain in West Virginia, April 15 to 19, 2018$76,000 · 16 events
- Tornado and Damaging Winds in Florida, April 15, 2018$26,000 · EF0 · 31 events
- Flooding in Ohio, April 15 to 17, 2018$68,000 · 4 events
- Damaging Winds in Virginia, April 15 to 16, 2018$35,000 · 57 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748091, 748093, 748094, 748090, 748092, 748089, 748085, 748086, 748088, 748087.